What are the potential dangers of Tramadol?
Published Feb 17, 2022 • By Candice Salomé
Tramadol is one of the most widely prescribed opioids in the US, with over 36.5 million prescriptions dispensed in 2018. It is also the leading cause of countless hospitalizations due to opioid misuse, and the leading cause of accidental overdose, which in many cases leads to death. Nevertheless, tramadol remains one of the most effective treatments for some acute and chronic pain and one of the safest if taken with care.
So what is tramadol? Why can it be dangerous? What are its side effects? What drug interactions can be dangerous with tramadol?
We explain it all below!
What is tramadol?
Tramadol is an opioid analgesic (painkiller), intended to treat moderate to severe pain. It is one the most widely prescribed painkillers in the US.
It is classified as a schedule IV controlled substance, which means that it is only available on prescription. It can be administered to adults and children aged 12 and more. There exist immediate and extended-release forms of the drug.
Medications containing tramadol
- Tramadol only: Conzip®, Qdolo®. Ultram® is no longer on the market, but generics may be available.
- Combined with acetaminophen: Ultracet®.
Tramadol belongs to the opiate family, and is used to relieve pain after accidents or surgery, as well as chronic pain.
However, tramadol has been under close surveillance, as some of its side effects are considered to be dangerous.
What are the side effects of tramadol?
Digestive side effects
Some common side effects of tramadol include flatulence, nausea, vomiting, and constipation.
If these side effects are too severe, it is advisable to stop treatment immediately and contact your doctor.
If they are mild, reducing current dose may be sufficient. To treat constipation, dietary measures can sometimes be useful. Your doctor may also suggest an osmotic laxative such as Miralax®.
Cognitive side effects - drowsiness, dizziness, confusion
In some patients, neuropsychological side effects have been observed, such as: dizziness, lightheadedness, confusion, hot flashes, excessive sweating, headaches, drowsiness, fatigue, nervousness or tremors.
Tramadol can also cause mild respiratory depression (hypoventilation) in rare cases.
In addition, certain links between tramadol and epilepsy have been found. For patients with epilepsy who are not being treated or who are already taking anticonvulsants, it is important to discuss the possible use of Tramadol with their doctor.
In case of mild side effects, it is advisable to reduce the dose of Tramadol. However, if the side effects are severe, it is recommended that you stop treatment immediately and contact your doctor.
Side effects related to tramadol dependence
Tramadol is a morphine derivative. Cases of dependence and difficulty stopping the treatment are regularly reported. Indeed, the patient's body gets used to the medication and becomes less sensitive to its effects. This tolerance can lead to misuse or addiction.
Three factors can increase the risk of dependence on Tramadol: the dose taken, the duration of treatment and some individual characteristics of the patient (some people are more at risk than others).
Loss of treatment efficacy at the end of the dose is a sign of dependence. In the case, the medication will wear off earlier, causing pain to recur, and withdrawal symptoms will occur (sweating, anxiety, tremors, pain, palpitations, feeling cold, etc.).
In order to end this dependency, the patient's daily dose must be reduced very gradually and over a long period of time, before completely discontinuing treatment. Some patients may be offered psychological support during withdrawal period.
Which medications should be avoided when taking tramadol?
Tramadol should not be taken at the same time with the following medicines:
- Tranquilizers, sleeping pills, analgesics such as morphine or codeine: There may be increased risk of drowsiness, fainting sensations, breathing difficulties, sedation and/or coma.
- Certain anticoagulant drugs: The effects of coumarin-derivatives, which thin the blood, may be aggravated, possibly also increasing the risk of bleeding.
- Serotonergic drugs such as SSRI antidepressants (selective serotonin reuptake inhibitors such as Prozac®) or MAO inhibitors taken for depression.
- Other opioid drugs (painkillers, cough suppressants).
What should be done in case of tramadol overdose?
Since 2014, tramadol has been listed as schedule IV, meaning that it can only be accessed with a prescription from a doctor. Here are some tips for using tramadol safely:
- Respect the dosage indicated on the prescription and do not exceed the duration of the treatment.
- If your pain is not relieved by the drug, it is important to talk to your doctor, you must not increase the prescribed doses without a doctor's authorization.
- Combine Tramadol with non-medicinal treatments. For example, you can apply a cold compress to your face in case of headaches or a heating pad if you suffer from back pain or menstrual cramps. These measures will reinforce the action of the treatment, which will allow to reduce the prescribed doses and limit the risks of side effects.
- If you suffer from chronic pain, it is recommended to reduce the number of pills as soon as the pain becomes less severe. However, you should not stop taking tramadol abruptly. Talk to your doctor or pharmacist in order to gradually reduce the doses before stopping completely.
Nevertheless, in the event of tramadol overdose (more than 400 mg per day), drowsiness, fainting, nausea or even vomiting may occur. In the most severe cases, the patient may experience low blood pressure, fainting, seizures, or respiratory depression which may lead to respiratory arrest.
These symptoms require urgent medical attention.
In case of accidental overdose, gastrointestinal elimination using activated charcoal or gastric lavage is recommended, but only within 2 hours after taking tramadol. After this period, gastrointestinal decontamination may be useful in cases of overdose with exceptionally large amounts of tramadol or with its sustained-release forms.
For people with underlying medical conditions (such as chronic respiratory failure), the consequences of Tramadol overdose may be more severe, causing a significant decrease in breathing rate.
Contact your doctor as soon as possible if you have any doubts.
Was this article helpful to you?
Give it a like and share your thoughts and questions with the community in the comments below!